Florida, 2012

Hail in Florida, June 8, 2012

June 8, 2012 · NWS MLB · 2 events in 1 county or zone

An area of showers and thunderstorms developed ahead of a large-scale frontal boundary and upper-level disturbance across east central Florida. One of these storms became strong across southern Brevard County, producing penny to nickel sized hail across southern portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An area of showers and thunderstorms developed ahead of a large-scale frontal boundary and upper-level disturbance across east central Florida. One of these storms became strong across southern Brevard County, producing penny to nickel sized hail across southern portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 8, 2:25 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 8, 2:25 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 PM EDT FRI JUN 8 2012

.DISCUSSION...

CURRENT...FRONTAL BOUNDARY/WIND SHIFT HAS REACHED A KISSIMMEE SAINT
CLOUD TO COCOA BEACH LINE. NORTH OF THIS LINE...SLIGHTLY COOLER AND
MORE STABLE AIR MASS KEEP CONVECTION TO A MINIMUM OUTSIDE OF A FEW
NARROW BANDS JUST BEHIND (NORTH OF) THE BOUNDARY IN ORANGE/BREVARD
COS. IT APPEARS THAT THE H50 TRAJECTORY WILL LIKELY TAKE THE LARGE
CONVECTIVE COMPLEX OVER  THE NERN GOMEX MORE TOWARD NORTH FL RATHER
THAN OUR NORTHERN ZONES BUT WILL NEED TO MONITOR PROGRESS OVERNIGHT.
OTHERWISE...BETTER CHANCE FOR LATE AFTERNOON/EARLY EVENING SHOWERS
AND STORMS TO FORM WILL BE OSCEOLA/BREVARD/INDIAN RIVER COUNTIES
...SOUTH OF THE BOUNDARY AND NORTH OF THE LARGE SHIELD OF RAIN AND
STORMS COVERING OKEECHOBEE/SAINT LUCIE/MARTIN.

THIS WEEKEND...MODEL GUIDANCE CONSISTENT IN SHOWING FRONTAL BOUNDARY
STALLING/DISSIPATING OVER THE CENTRAL PENINSULA WITH AN ONSHORE E-SE
FLOW DEVELOPING. ASSOCIATED MOISTURE BAND WILL LINGER THRU SATURDAY
WITH HIGHER COVERAGE OF DIURNAL CONVECTION...FOLLOWED BY A SLIGHT
DECREASE IN MOISTURE SUNDAY AS DEEP LAYER RIDGING BEGINS TO BUILD
OVERHEAD. WENT CLOSE TO GUIDANCE WITH 60 POPS FOR SAT AND 40 SUN.
LESS CLOUDS COUPLED WITH LIGHT TO MODERATE ONSHORE WINDS WILL ALLOW
ECSB TO DEVELOP/PUSH INLAND DURING THE AFTERNOON. TEMPS PRETTY CLOSE
TO CLIMO (A LITTLE BELOW ALONG THE IMMEDIATE VOLUSIA COAST) AREAWIDE
ABOUT A CATEGORY WARMER INLAND COMPARED TO NEAR THE COAST.

MON-FRI (PREV) WEAK HIGH PRESSURE RIDGE AXIS WILL EXTEND FROM THE
ATLANTIC ACROSS THE PENINSULA THROUGH THE EARLY PART OF NEXT WEEK
WITH SCATTERED AFTERNOON STORMS OCCURRING ALONG SEA/LAKE BREEZE
BOUNDARIES. RIDGE AXIS TO THE NORTH SHOULD FAVOR WEST SIDE OF THE
PENINSULA FOR STORMS EARLY IN THE WEEK THEN ANOTHER TROF APPROACHING
FROM THE NORTH MID TO LATE WEEK MAY DISPLACE RIDGE AXIS SOUTHWARD
AND TRANSITION STORM MOTION BACK TOWARD THE EAST COAST. HAVE
INDICATED CHANCE/SCATTERED POPS EACH DAY IN THIS TIME FRAME. HIGH
TEMPS LOWER 90S INLAND AND UPPER 80S/NEAR 90 COAST. OVERNIGHT MINS
IN THE LOW/MID 70S.

&&

.AVIATION...AS EXPECTED EARLIEST THREAT FOR PRECIP WAS OVER THE
NORTHERN AERODROMES (LEE-DAB TO ISM-MCO-TIX) ALTHOUGH CONVECTION
BECAME MORE SUPPRESSED BY EARLY AFTERNOON THAN FCST...OWING TO
BOUNDARY SNEAKING SOUTHWARD. ALSO SAW EARLY CONVECTION FROM KOBE TO
KFPR-KSUA. AS PRECIP RAINS ITSELF OUT THERE...THINK BEST CHANCE FOR
SHRA/TS WILL BE INVOF MLB-VRB (AS MENTIONED IN THE FIRST PARAGRAPH)
BETWEEN 20Z-23Z. OTHERWISE...SMALLER THREAT TO THE NORTH...BUT WILL
NEED TO TRACK PROGRESS OF LARGE AREA OF DEBRIS RAIN EMANATING FROM
NERN GOMEX CONVECTION.

&&

.MARINE...

THIS WEEKEND...ONSHORE FLOW WILL SPREAD TO THE SOUTHERN ATLC WATERS
OVERNIGHT/SAT WITH E-ESE WINDS 10-15KT AND SEAS 2-4FT (NEAR 5FT WELL
OFFSHORE NORTH OF THE CAPE) SATURDAY. FLOW WILL WEAKEN AND VEER A
LITTLE ON SUNDAY...WITH SEAS DROPPING TO AROUND 2-3FT. EXPECT THE
THREAT FOR OFFSHORE MOVING STORMS TO WANE AS DEVELOPMENT WILL FOCUS
ON INLAND MOVING ECSB...WITH THE WESTERLY COMPONENT TO STEERING FLOW
WEAKENING AS MID LEVEL RIDGE BUILDS OVER FL.

MON-WED...SURFACE RIDGE AXIS WILL GRADUALLY DROP BACK SOUTHWARD OVER
THE CTRL PENINSULA FROM EARLY TO MID WEEK AS H50 TROUGH PUSHES INTO
THE SERN CONUS AND CAUSES THE H50 RIDGE OVER FL TO WEAKEN/SLIDE EAST.
WINDS/SEAS AOB 10KT/3FT INVOF SURFACE RIDGE AXIS. WEAK STEERING FLOW
EXPECTED TO BECOME MORE WESTERLY TUE-WED WITH A LITTLE BETTER CHANCE
FOR SOME INLAND STORMS TO REACH THE ATLC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  83  73  86 /  40  60  30  40
MCO  71  89  73  90 /  50  60  30  40
MLB  73  88  76  88 /  50  60  30  40
VRB  72  88  74  87 /  50  60  30  30
LEE  72  89  74  90 /  40  60  30  40
SFB  72  91  74  91 /  40  60  30  40
ORL  73  89  74  91 /  40  60  30  40
FPR  71  86  75  88 /  50  60  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM...CRISTALDI
LONG TERM....WIMMER
AVIATION...CRISTALDI
Hazardous weather outlook, Jun 8, 3:22 AM EST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
422 AM EDT FRI JUN 8 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
422 AM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
VERY MOIST SOUTHWEST FLOW WILL REMAIN IN PLACE ACROSS THE REGION
TODAY AS A FRONTAL BOUNDARY SLOWLY MOVES INTO CENTRAL FLORIDA THIS
MORNING. ANOTHER DAY OF WIDESPREAD SHOWERS WITH SCATTERED EMBEDDED
LIGHTNING STORMS IS EXPECTED...WHICH WILL MOVE TO THE EAST AT
AROUND 20 MPH ACROSS THE PENINSULA. THE MAIN STORM HAZARDS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY DOWNPOURS
AND GUSTY WINDS TO 40 MPH.

.FLOOD IMPACT...
SHOWERS AND STORMS MAY MOVE REPEATEDLY ACROSS THE SAME AREAS
TODAY...WHICH IN COMBINATION WITH SLOWER STORM MOTION AND A VERY
MOIST ATMOSPHERE WILL LEAD TO AN INCREASED THREAT FOR LOCALIZED
NUISANCE FLOODING...ESPECIALLY IN AREAS THAT HAVE SEEN HEAVY RAIN
IN THE PAST FEW DAYS. LOCAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE...WHICH WOULD PRODUCE SOME STANDING WATER PROBLEMS ON
ROADWAYS.

.MARINE THUNDERSTORM GUST IMPACT...
SHOWERS AND STORMS WILL MOVE EAST TO NORTHEAST ACROSS LOCAL
LAKES...THE INTRACOASTAL AND LOCAL ATLANTIC AT AROUND 15 KNOTS.
ANY SHOWERS AND STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS
TO 35 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE FRONTAL BOUNDARY OVER CENTRAL FLORIDA WILL DISSIPATE OVER THE
WEEKEND LEADING TO A GRADUAL DECREASE IN COVERAGE TO SEASONAL
NORMS IS EXPECTED LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

MOSES

In the hours before

Special weather statement, Jun 8, 1:04 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
204 PM EDT FRI JUN 8 2012

FLZ058-059-081845-
OKEECHOBEE-ST. LUCIE-
204 PM EDT FRI JUN 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHEASTERN OKEECHOBEE COUNTY...
SOUTHWESTERN ST. LUCIE COUNTY...

* UNTIL 245 PM EDT.

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OKEECHOBEE...MOVING
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE FOUR SEASONS ESTATES AND TAYLOR CREEK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY.

LAT...LON 2738 8096 2746 8053 2721 8046 2720 8067
      2719 8068 2718 8076 2720 8080 2720 8082
      2718 8084 2717 8086
TIME...MOT...LOC 1801Z 256DEG 15KT 2724 8081

RW
Special weather statement, Jun 8, 2:29 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
329 PM EDT FRI JUN 8 2012

FLZ047-053-054-082030-
INDIAN RIVER-OSCEOLA-SOUTHERN BREVARD COUNTY-
329 PM EDT FRI JUN 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...NORTHERN INDIAN
RIVER COUNTY...OSCEOLA COUNTY...

* UNTIL 430 PM EDT.

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STORMS DEVELOPING OVER OSCEOLA...SOUTHERN BREVARD AND
OSCEOLA COUNTIES DUE TO INTERACTIONS BETWEEN OUTFLOW BOUNDARIES AND
THE EAST COAST SEA BREEZE. THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS AS THEY INCREASE IN COVERAGE AND INTENSITY. STORM
MOVEMENT IS EAST AT 15 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY AND MAY CAUSE TEMPORARY NUISANCE
FLOODING OF SOME ROADS. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2765 8113 2771 8115 2783 8122 2786 8130
      2807 8137 2808 8135 2808 8138 2832 8147
      2833 8071 2832 8070 2833 8070 2832 8065
      2834 8060 2822 8059 2807 8055 2786 8043
      2770 8036
TIME...MOT...LOC 1927Z 265DEG 13KT 2798 8119

KELLY
Special weather statement, Jun 8, 3:56 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
456 PM EDT FRI JUN 8 2012

FLZ047-082145-
SOUTHERN BREVARD COUNTY-
456 PM EDT FRI JUN 8 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...

* UNTIL 545 PM EDT.

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER CAMP HOLLY FISH
CAMP...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE MELBOURNE...WEST MELBOURNE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2800 8054 2813 8061 2810 8061 2809 8059
      2807 8059 2799 8055 2804 8085 2820 8086
      2822 8059 2813 8057 2799 8051
TIME...MOT...LOC 2056Z 271DEG 13KT 2811 8076

KELLY

The radar

The Melbourne radar (KMLB), 7 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brevard

When
June 8, 4:19 PM EST
Where
Brevard County, 2.4 mi NNW of West Eaugallie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
28.160, -80.700

Emergency Management reported nickel sized hail south of Post Road and east of Wickham Road in Melbourne during a strong thunderstorm.

Hail, Brevard

When
June 8, 4:25 PM EST
Where
Brevard County, 3.42 mi WNW of Satellite Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
28.180, -80.655

A citizen reported penny sized hail north of Post Road and just west of US Highway 1 in Melbourne as a strong thunderstorm moved overhead.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375323, 375322.